Cases of the Month
Exacerbation of myasthenia gravis with voriconazole
Article first published online: 10 MAY 2013
Copyright © 2012 Wiley Periodicals, Inc.
Muscle & Nerve
Volume 47, Issue 6, pages 928–930, June 2013
How to Cite
Azzam, R., Shaikh, A. G., Serra, A. and Katirji, B. (2013), Exacerbation of myasthenia gravis with voriconazole. Muscle Nerve, 47: 928–930. doi: 10.1002/mus.23751
- Issue published online: 23 MAY 2013
- Article first published online: 10 MAY 2013
- Accepted manuscript online: 14 DEC 2012 02:42AM EST
- Manuscript Accepted: 10 DEC 2012
We describe a patient with stable generalized myasthenia gravis who presented with new onset severe ophthalmoplegia and ptosis after initiation of voriconazole for aspergillosis.
Ligand-protein docking software was used to simulate the interaction of voriconazole with the acetylcholine receptor (AChR). We tested voriconazole binding to AChR in comparison to high affinity and neutral compounds.
There was no clinical improvement after intravenous immunoglobulin infusion and plasmapheresis. However, the patient improved slowly after withdrawal of voriconazole. Based on our results, voriconazole binds favorably to AChR and may putatively block muscle nicotinic AChRs. Other theoretical explanations include blocking potassium channels and reducing their intracellular trafficking.
The mechanisms involved in ocular exacerbation may be multi-factorial, reflecting the intricate dynamics of the neuromuscular junction. It is important to consider medications that harbor pyridine or pyrimidine moieties as potential causes of exacerbation in myasthenic patients, especially those who present with ocular symptoms. Muscle Nerve 47: 928–930, 2013